Heavy Rain, Warren
- When
- July 7, 6:48 AM EST
- Where
- Warren County, Belvidere
- Reported by
- Mesonet
- Coordinates
- 40.830, -75.080
Total rainfall of 2-3 inches mainly on the 6th.
A stationary frontal boundary draped across the Delaware Valley lead to a period of heavy rainfall during the morning of July 7th. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 5 inches in Warren County, which lead to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A stationary frontal boundary draped across the Delaware Valley lead to a period of heavy rainfall during the morning of July 7th. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 5 inches in Warren County, which lead to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 5:57 AM EST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 657 AM EDT Fri Jul 7 2017 .SYNOPSIS... An area of low pressure will move to our northeast today. A cold front is expected to move across the area on Saturday. High pressure is forecast to build just to our south on Sunday. A cold front may wash out as it approaches the east coast Sunday night into Monday, before a stronger front approaches Tuesday night into Wednesday. This front may stall near the area through the end of the week with a couple of low pressure systems moving eastward toward the east coast along the boundary. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The line of showers has been persistent over the Lehigh Valley, NW NJ, and southern Poconos. Although hourly rates haven't been nearly as high as what we saw with the storms yesterday, the persistent moderate to heavy rain could be enough for flooding for portions of this area. The mid level short wave trough will continue to propagate closer to the region (as of 7 AM, the trough axis at 500 mb was moving through western PA). Once the trough axis shifts east of the region mid day, dry air advection will begin, leading to dropping PW values. Additionally, we should see a lull in any synoptic scale lift. However, breaks in the clouds/differential heating could be enough for isolated to scattered showers and thunderstorms through the afternoon. For areas that aren't seeing widespread showers this morning (primarily along the Coastal Plains of NJ), areas of fog have already developed and are expected to persist through mid morning. However, winds shifting out of the north and eventually west should limit the development of dense fog. Expect breaks in the clouds as well once the trough moves east of the region. As a result, went slightly above guidance for highs today. Expect highs to range from the upper 70s to upper 80s, however, the highs may come later than usual. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... Very late tonight, the next round of showers and thunderstorms should approach from the west in advance of the cold front. If the clouds and showers are later in arriving (after day break), then patchy fog may develop very late tonight. && .LONG TERM /SATURDAY THROUGH THURSDAY/... After a relatively quiet weekend, an active week may be in store. A cold front is forecast move across the area on Saturday. While moisture decreases across the area, especially Saturday, PW values will remain around or slightly above 1.5 inches overnight into early Saturday. There is also a couple of short waves forecast to move across the area during the day Saturday. So there will remain a chance of showers and thunderstorms into Saturday. As PW value drop during the afternoon and overnight Saturday, precipitation chances will diminish. High pressure is forecast to briefly build to our south Sunday into Sunday night which will bring dry conditions to the area. Sunday will be the best day of the long term forecast with dry conditions, seasonable temperatures and lower humidity. The high moves offshore and weakens sunday night into Monday as a cold front approaches from the northwest, although this front is expected to wash out before reaching the area. However, PW values increase again by later Monday into Monday night. As a couple of short wave/vorticity impulses slide across the area, a few isolated/scattered shower may develop. Another frontal boundary is forecast to approach the area on Tuesday into Wednesday, and may stall near the area through the end of the week. As the front stalls near the area, a couple of low pressure systems could move eastward along the boundary and affect the area. Meanwhile, several short wave/vorticity impulses will move across the area as well through the period. This could lead to an increase in precipitation chances for the middle to end of the week. PW values increase again to 1.5-1.75 inches, and very well could top 2 inches, so periods of heavy rain would be possible again. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. IFR conditions are expected to persist through much of the morning hours. Should see most locations improve to VFR near or after 18Z. However, there may be a brief period of fog after 06Z which may once again result in MVFR or even IFR conditions. There will be a chance for thunderstorms through out the TAF period, but the coverage is expected to be too limited to mention in the TAFs at this time. Wind direction will be variable shifting from northwesterly to southwesterly through the day. Wind speeds though are expected to remain near or below 10 kt. OUTLOOK... Saturday...Generally VFR expected. Slight chance of showers. Gusty westerly winds 15-20 knots. Saturday night-Sunday night...Generally VFR expected. Monday-Tuesday...Generally VFR expected with a slight chance of showers and thunderstorms. Any showers or thunderstorms could temporarily lead to lower conditions && .MARINE... Winds and seas are expected to stay below SCA criteria today and tonight. Gusts near or just above 20 kt will be possible tonight, but are expected to stay below 25 kt. Areas of fog will be possible through mid morning. A shift in the wind direction should limit the development of dense fog though. Outlook... Saturday-Tuesday...Generally sub Small Craft Advisory conditions expected. Winds may gust around 20 knots at times through the period, and seas will be the highest Saturday into Sunday around 3-4 feet. RIP CURRENTS... The risk for the formation of dangerous rip currents is expected to be low today. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Robertson Near Term...Johnson Short Term...Johnson Long Term...Robertson Aviation...Johnson/Robertson Marine...Johnson/Robertson
Hazardous Weather Outlook National Weather Service Mount Holly NJ 330 AM EDT Fri Jul 7 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-080730- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 330 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms today will be capable of producing heavy rain, leading to poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-080730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 330 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE EMERGENCY MNGR
A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
VEHICLES STUCK IN HIGH WATER.
0500 PM HEAVY RAIN SMYRNA 39.30N 75.61W
07/06/2017 M4.02 INCH KENT DE MESONET
0500 PM FLOOD MIDDLETOWN 39.45N 75.71W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
PATRIOT DRIVE FLOODED
0500 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE SOCIAL MEDIA
FLASH FLOODING ON WIGGINS MILL RD NEAR WIGGINS MILL
POND
0503 PM HEAVY RAIN WARWICK 39.42N 75.78W
07/06/2017 M5.78 INCH CECIL MD MESONET
RAINFALL RATES OF 4 INCHES PER HOUR.
0504 PM HEAVY RAIN MIDDLETOWN 39.45N 75.71W
07/06/2017 M5.20 INCH NEW CASTLE DE MESONET
0532 PM FLOOD 1 SE MIDDLETOWN 39.44N 75.70W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
FLOODING AT INTERSECTION OF 299 AND 301 AT HOOBERS INC.
0535 PM FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE TRAINED SPOTTER
SEVERAL FIELDS IN LOW-LYING AREAS FLOODED.
0600 PM FLOOD 1 SW TOWNSEND 39.38N 75.71W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
DEXTER CORNER ROAD... AND LEVELS ROAD FLOODED.
0640 PM FLOOD 2 E SASSAFRAS 39.37N 75.77W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
CALDWELL CORNER ROAD FLOODED.
0700 PM FLOOD 2 NW VANDYKE 39.38N 75.77W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
TOP ROAD OF GREEN GIANT ROAD AT THE MARYLAND LINE ROAD
WASHED OUT. TIME ESTIMATED
&&
EVENT NUMBER PHI1700914 PHI1700917 PHI1700920 PHI1700923 PHI1700915
PHI1700916 PHI1700919 PHI1700918 PHI1700921 PHI1700922 PHI1700924
SFJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HEAVY RAIN LEHIGHTON 40.83N 75.72W
07/07/2017 M2.36 INCH CARBON PA MESONET
&&
EVENT NUMBER PHI1700925
WDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HEAVY RAIN LEHIGH TWP 40.75N 75.54W
07/07/2017 M2.53 INCH NORTHAMPTON PA MESONET
&&
EVENT NUMBER PHI1700926
WDThe national radar mosaic for the moment the first event began.
4 heavy rain, 2 flood. Local standard time, as filed.
Total rainfall of 2-3 inches mainly on the 6th.
Total rainfall of 2-3 inches mainly on the 6th.
Several roads flooded, including Route 46.
Several roads closed due to flooding including I-287, 80 and state road 46.
Rainfall amount was during a 24-hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701726, 701727, 699104, 704001, 699107, 699108.